[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.209.213. Please contact the publisher to request reinstatement.
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Article
November 1972

The Hazard of Cyclopropane Explosion

Arch Surg. 1972;105(5):802. doi:10.1001/archsurg.1972.04180110119032

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —Recently, attention was called (Archives 105:125) to a cyclopropane explosion hazard due to faulty equipment, with a suggestion to correct the fault. The author stated, correctly, that "all physicians are morally, ethically, and legally bound to reduce to an absolute minimum all unacceptable hazards to patients and bystanders." I have a suggestion that will, at no expense or inconvenience, reduce explosion hazards in the operating room to zero: discontinue the use of explosive anesthetic agents.The fact is that in several institutions throughout the world explosive agents are no longer being used at all. Even in those institutions (mostly in the United States) in which explosive anesthetics are still used, they are not used for the vast majority of cases. Furthermore, indications for the use of an explosive agent such as ether or cyclopropane are becoming increasingly hard to find. A resourceful anesthetist can always find a

×